Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 116, NWS New Orleans, LA

June 12, 2003Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 12, 2003, 2:03 PM CDT for Harrison County, Mississippi. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 2:03 PM CDT (19:03 UTC)
Expired
Jun 12, 2003, 2:15 PM CDT
In force
12 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Harrison County, MS

The radar

The Mobile radar (KMOB), 68 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS54 KLIX 121903
SVRNEW
MSC047-121915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
201 PM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  
* UNTIL 215 PM CDT

* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF ST. MARTIN...MOVING NORTHEAST
  AT 40 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3043 8892 3058 8899 3062 8887

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:00 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 PM CDT THU JUN 12 2003

THUNDERSTORM ACTIVITY FROM LAST NIGHT MOVED EASTWARD ACROSS THE
CWA EARLY THIS AFTERNOON. DIVERGENCE ALOFT AT THE NOSE OF A JET
STREAK...A VORT MAX MOVING EASTWARD ACROSS LOUISIANA INTO
MISSISSIPPI...AND 74F-75F DEW POINTS AT THE SURFACE WERE SUFFICIENT
TO DEVELOP AND MAINTAIN THUNDERSTORMS IN THE AREA. HOWEVER RAPID
MOVEMENT OF THE STORMS SHOULD LIMIT LOCAL RAINFALL TOTALS. THE
MESOETA SHOWS A VORT MAX SLIDING ACROSS THE CWA OVERNIGHT. THIS
COULD LEAD TO ANOTHER ROUND OF STORMS.

GENERALLY SOUTHERLY SURFACE FLOW IS EXPECTED TO CONTINUE INTO NEXT
WEEK. A TROUGH WILL DEVELOP ALOFT FROM THE OHIO VALLEY INTO EASTERN
TEXAS OVER THE WEEKEND. THE EXTENDED GFS SHOWS THE TROUGH TO REMAIN
NEARLY STATIONARY AND BEGIN TO WEAKEN BY THE MIDDLE OF NEXT WEEK.
THIS SHOULD HELP PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT THROUGH EARLY NEXT WEEK...KEEPING POPS ABOVE AVERAGE.

PRELIMINARY NUMBERS:
MCB 73/90/73/90 3525     BTR 75/90/75/90 3425
MSY 78/89/78/89 3424     GPT 77/87/77/87 3524

.NEW...NONE
LA...NONE.
MS...NONE.

25
Hazardous weather outlook, Jun 12, 9:45 AM CDT, 4 hours 18 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
945 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS EXISTS ACROSS SOUTHEASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI THIS MORNING. SCATTERED TO
NUMEROUS THUNDERSTORMS WILL SPREAD ACROSS THE AREA AS AN UPPER LEVEL
DISTURBANCE WILL PASS EASTWARD ACROSS THE AREA TODAY. STRONG
THUNDERSTORMS ARE EXPECTED AND SOME THUNDERSTORMS MAY BE SEVERE
GENERALLY ALONG AND NORTH OF A LINE FROM NAPOLEONVILLE LOUISIANA TO
COASTAL MISSISSIPPI. HAIL UP TO 1 INCH AND WIND GUSTS UP TO 70 MPH
ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THERE IS A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA AS UPPER LEVEL
DISTURBANCES MOVE ACROSS THE LOWER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED LATER TODAY.

25

In the hours before

Special weather statement, Jun 12, 1:15 PM CDT, 48 minutes before
LAZ034>040-046>050-056>058-060>064-068>070-MSZ068>071-121840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CDT THU JUN 12 2003

SEVERE THUNDERSTORM WATCH NUMBER 526 ISSUED AT 910 AM CDT HAS BEEN
CANCELLED FOR SOUTH MISSISSIPPI WEST OF THE PEARL RIVER AND SOUTHEAST
AND EAST CENTRAL LOUISIANA.

THE FOLLOWING COUNTIES IN SOUTH MISSISSIPPI...

PIKE     WALTHALL     AMITE     WILKINSON

AND THE FOLLOWING PARISHES IN EAST CENTRAL AND SOUTH LOUISIANA...

ASCENSION         ASSUMPTION      ST. JOHN
EAST BATON ROUGE  EAST FELICIANA  LIVINGSTON
ORLEANS           POINTE COUPEE   ST. BERNARD
ST. HELENA        ST. TAMMANY     TANGIPAHOA
WASHINGTON        WEST BATON ROUGE
WEST FELICIANA    ST. JAMES       IBERVILLE

THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED. REDEVELOPMENT OF
THUNDERSTORMS IS POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:23 AM CDTSevere Thunderstorm WarningLIXWilkinson37 min
Jun 12, 9:56 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson64 min
Jun 12, 11:42 AM CDTSevere Thunderstorm WarningLIXPearl River63 min
Jun 12, 1:26 PM CDTSevere Thunderstorm WarningLIXHarrison34 min
Jun 12, 1:49 PM CDTSevere Thunderstorm WarningLIXJackson41 min
Jun 12, 3:53 PM CDTSevere Thunderstorm WarningLIXWilkinson37 min
Jun 12, 4:30 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson60 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.